Return to the Care Givers Forum | Post a Follow-Up

 o
overdosing

Posted by dcrowex (dcrowex@aol.com) on
Tue, Apr 6, 10 at 13:14

I just wanted to post this as a benefit for anyone else. We moved my FIL and MIL in with us back in Jan- moving them from Florida to OH. We started a series of drs appts to get everything up to speed. We notice my FIL (86) continued to decline, very weak, extreme fatigue, etc. He would basically take his meds in the a.m. and be back in bed an hour later. During this time, we also discovered he had a cancerous tumor in the lung so our fears were that this tumor was taking hold quickly. During an episode where he became unresponsive, he was taken to the hospital and we discovered he has been taking WAY too much blood pressure medicine. His drs in FL have never changed his dosage, looked at his symtoms, etc , despite the fact that he lost over 30 lbs. Over the next two weeks, he was slowly weaned off the BP meds and now he is alert, chipper, good color, great spirits, coming to the table to eat, etc.
Such a short time had passed when we discovered the tumor and this happening, we had not had a chance to discuss any med change. Thankfully we have found that the cancer has not spread to his lymph nodes and we are looking at treatment options now.
But it is scary to think, had we left them in FL and noone recognized his overdosing on this medication, he would have just died. This has been very scary for us. We (wrongly) assumed when we moved them that his renewed perscriptions were ok - he had a dr there , right? WRONG!!
The transformation of him withering away to the happy fellow he is now is unbelieveable.
Just wanted to alert anyone else on this.
Debbie


Follow-Up Postings:

 o
RE: overdosing

Unfortunately, all too common. My personal experience was with a neighbor who had begun taking coumadin (a blood thinner) 11 years earlier. Dingbat Dr. wrote the prescription but then NEVER monitored. At age 86 he had brain-bleed that killed him. His blood was like water. As he aged and his body changed the originally prescribed amount had become far too much. There are a number of medications that require monitoring. BP meds and coumadin are only two.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Care Givers Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here